Tongue Hyperpigmentation during Interferon and Ribavirin Therapy; A Case Report

Abdullah Zuhair zuhair Alyouzbaki, Amer Khatib, Mustafa M. Shennak, Awni Abu Sneineh, Muawyah D. Al Bdour

Abstract


Tongue hyperpigmentation during treatment of hepatitis C virus (HCV) with pegylated interferon (Peg INF) and ribavirin considered a rare finding, we report a case and review literature to disclose this side effect of HCV treatment. Twenty seven cases of tongue pigmintation during HCV treatment were reported (14 out of 27) cases included the response to HCV treatment in their reports,12 cases (12/14, 85.7%) had response to treatment and 8 cases (8/14, 57%) achieved sustained virological response(SVR); this may raise a question whether the appearance of tongue pigmentation is a marker of response to treatment? There is no relation between tongue pigmentation and HCV genotype and duration of treatment. Dark skin may be a risk factor as 66.6% of the reported cases were in non-Caucasien. Sixty five percent (13/27) of patients with tongue pigmintation were females. Gastroenterologists should be aware of this rare side effect, and probably under diagnosed, as an alteration in mucous membrane and /or skin pigmentation can be a source of significant emotional and psychological distress for some patients.

Keywords


Tongue hypepigmentation, Hepatitis C virus.

Full Text:

PDF

Refbacks

  • There are currently no refbacks.